Herb-drug interactions: a literature review

Hu, Zeping, Yang, Xiaoxia, Ho, Paul Chi Lui, Chan, Sui Yung, Heng, Paul Wan Sia, Chan, Eli, Duan, Wei, Koh, Hwee Ling and Zhou, Shufeng 2005, Herb-drug interactions: a literature review, Drugs, vol. 65, no. 9, pp. 1239-1282.

Attached Files
Name Description MIMEType Size Downloads

Title Herb-drug interactions: a literature review
Author(s) Hu, Zeping
Yang, Xiaoxia
Ho, Paul Chi Lui
Chan, Sui Yung
Heng, Paul Wan Sia
Chan, Eli
Duan, Wei
Koh, Hwee Ling
Zhou, Shufeng
Journal name Drugs
Volume number 65
Issue number 9
Start page 1239
End page 1282
Publisher Adis International Ltd.
Place of publication Auckland, New Zealand
Publication date 2005
ISSN 0012-6667
1179-1950
Keyword(s) Drug-Herb Interactions
Medicine, Herbal -- Adverse Effects
Prescriptions, Drug -- Adverse Effects
Summary Herbs are often administered in combination with therapeutic drugs, raising the potential of herb-drug interactions. An extensive review of the literature identified reported herb-drug interactions with clinical significance, many of which are from case reports and limited clinical observations.
Cases have been published reporting enhanced anticoagulation and bleeding when patients on long-term warfarin therapy also took Salvia miltiorrhiza (danshen). Allium sativum (garlic) decreased the area under the plasma concentration-time curve (AUC) and maximum plasma concentration of saquinavir, but not ritonavir and paracetamol (acetaminophen), in volunteers. A. sativum increased the clotting time and international normalised ratio of warfarin and caused hypoglycaemia when taken with chlorpropamide. Ginkgo biloba (ginkgo) caused bleeding when combined with warfarin or aspirin (acetylsalicylic acid), raised blood pressure when combined with a thiazide diuretic and even caused coma when combined with trazodone in patients. Panax ginseng (ginseng) reduced the blood concentrations of alcohol (ethanol) and warfarin, and induced mania when used concomitantly with phenelzine, but ginseng increased the efficacy of influenza vaccination. Scutellaria baicalensis (huangqin) ameliorated irinotecan-induced gastrointestinal toxicity in cancer patients.
Piper methysticum (kava) increased the 'off' periods in patients with parkinsonism taking levodopa and induced a semicomatose state when given concomitantly with alprazolam. Kava enhanced the hypnotic effect of alcohol in mice, but this was not observed in humans. Silybum marianum (milk thistle) decreased the trough concentrations of indinavir in humans. Piperine from black (Piper nigrum Linn) and long (P. longum Linn) peppers increased the AUC of phenytoin, propranolol and theophylline in healthy volunteers and plasma concentrations of rifamipicin (rifampin) in patients with pulmonary tuberculosis. Eleutheroccus senticosus (Siberian ginseng) increased the serum concentration of digoxin, but did not alter the pharmacokinetics of dextromethorphan and alprazolam in humans. Hypericum perforatum (hypericum; St John's wort) decreased the blood concentrations of ciclosporin (cyclosporin), midazolam, tacrolimus, amitriptyline, digoxin, indinavir, warfarin, phenprocoumon and theophylline, but did not alter the pharmacokinetics of carbamazepine, pravastatin, mycophenolate mofetil and dextromethorphan. Cases have been reported where decreased ciclosporin concentrations led to organ rejection. Hypericum also caused breakthrough bleeding and unplanned pregnancies when used concomitantly with oral contraceptives. It also caused serotonin syndrome when used in combination with selective serotonin reuptake inhibitors (e.g. sertraline and paroxetine).
In conclusion, interactions between herbal medicines and prescribed drugs can occur and may lead to serious clinical consequences. There are other theoretical interactions indicated by preclinical data. Both pharmacokinetic and/or pharmacodynamic mechanisms have been considered to play a role in these interactions, although the underlying mechanisms for the altered drug effects and/or concentrations by concomitant herbal medicines are yet to be determined. The clinical importance of herb-drug interactions depends on many factors associated with the particular herb, drug and patient. Herbs should be appropriately labeled to alert consumers to potential interactions when concomitantly used with drugs, and to recommend a consultation with their general practitioners and other medical carers.
Language eng
Field of Research 119999 Medical and Health Sciences not elsewhere classified
HERDC Research category C1.1 Refereed article in a scholarly journal
Copyright notice ©2005, Adis Data Information B.V.
Persistent URL http://hdl.handle.net/10536/DRO/DU:30009244

Document type: Journal Article
Collection: School of Medicine
Connect to link resolver
 
Unless expressly stated otherwise, the copyright for items in DRO is owned by the author, with all rights reserved.

Versions
Version Filter Type
Citation counts: Scopus Citation Count Cited 326 times in Scopus
Google Scholar Search Google Scholar
Access Statistics: 1638 Abstract Views, 0 File Downloads  -  Detailed Statistics
Created: Mon, 13 Oct 2008, 15:55:18 EST

Every reasonable effort has been made to ensure that permission has been obtained for items included in DRO. If you believe that your rights have been infringed by this repository, please contact drosupport@deakin.edu.au.